Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 24, 2024, 5:44 AM CST for 5 parishes in Louisiana. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2024, 5:44 AM CST (11:44 UTC)
- Expired
- Jan 24, 2024, 10:18 AM CST
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA, Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 60 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 5:55 AM CST | FLASH FLOOD | 3 E Grand Lake, LA | Report from mPING: Street/road flooding. |
| Jan 24, 6:18 AM CST | FLASH FLOOD | 3 Nnw Westlake, LA | Water level out of the banks. |
| Jan 24, 6:24 AM CST | FLASH FLOOD | 2 Ene Lebleu Settlement, LA | Water is out of the banks and almost on the road. |
| Jan 24, 6:28 AM CST | FLASH FLOOD | 9 Ene Grand Lake, LA | Reports of road flooding. |
| Jan 24, 6:54 AM CST | FLASH FLOOD | 2 Se Lake Charles, LA | Greenwhich lane impassable. |
| Jan 24, 6:56 AM CST | FLASH FLOOD | 6 S Lake Charles, LA | Public reports water over the road over tank farm road. |
| Jan 24, 7:26 AM CST | FLASH FLOOD | 4 Ssw Lebleu Settlement, LA | McCowan Road Flooded. |
| Jan 24, 7:27 AM CST | FLASH FLOOD | 3 Nnw Westlake, LA | Gage reporting water over the road. |
| Jan 24, 7:38 AM CST | FLASH FLOOD | 2 Ene Lebleu Settlement, LA | Water over the road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WGUS54 KLCH 241144
FFWLCH
LAC003-011-019-053-079-241745-
/O.NEW.KLCH.FF.W.0009.240124T1144Z-240124T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
544 AM CST Wed Jan 24 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
South Central Rapides Parish in central Louisiana...
Central Allen Parish in southwestern Louisiana...
Southeastern Beauregard Parish in southwestern Louisiana...
Calcasieu Parish in southwestern Louisiana...
Northwestern Jefferson Davis Parish in southwestern Louisiana...
* Until 1145 AM CST Wednesday.
* At 544 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 2.5 inches in 1
hour. Additional rainfall amounts of 2 to 4 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Lake Charles, Sulphur, Oakdale, Westlake, Iowa, Glenmora,
Elizabeth, Reeves, Dry Creek, Ragley, Moss Bluff, Mittie, Lake
Charles Regional Airport, Grant, Topsy, Harmony, Gillis, Lebleu
Settlement, Buhler and Holmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3086 9296 3088 9282 3097 9282 3111 9264
3104 9242 3090 9260 3048 9298 3038 9302
3027 9302 3021 9295 3004 9312 3007 9362
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR
$$
781 follow-up statement
079
WGUS74 KLCH 241618
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
1018 AM CST Wed Jan 24 2024
LAC003-011-019-053-079-241628-
/O.CAN.KLCH.FF.W.0009.000000T0000Z-240124T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen LA-Beauregard LA-Calcasieu LA-Jefferson Davis LA-Rapides LA-
1018 AM CST Wed Jan 24 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL RAPIDES,
CENTRAL ALLEN, SOUTHEASTERN BEAUREGARD, CALCASIEU AND NORTHWESTERN
JEFFERSON DAVIS PARISHES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 PM CST Thursday for
portions of Louisiana and southeast Texas.
LAT...LON 3086 9296 3088 9282 3097 9282 3111 9264
3104 9242 3090 9260 3048 9298 3038 9302
3027 9302 3021 9295 3004 9312 3007 9362
$$
MCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 3:59 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jan 24, 3:59 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
359 AM CST Wed Jan 24 2024
...New SHORT TERM, LONG TERM...
.UPDATE...
Issued at 929 PM CST Tue Jan 23 2024
Only made a couple of small changes to the forecast tonight mainly
to account for the light showers that have been spreading north
across SE TX and western LA through the last couple of hours.
Otherwise, the forecast remains on track with scattered convection
expected to continue through the next few hours followed by an
increase in coverage and intensity as we head towards sunrise.
In addition, a very warm and moist airmass will hinder temps from
decreasing much more tonight, with overnight lows expected to be
in the low to mid 60s which is near seasonal highs for this time
of year. These temps coupled with dewpoints in the low to mid 60s
will result in widespread fog tonight, especially along and south
of I-10 where a Dense Fog Advisory remains in effect through
10AM.
&&
.SHORT TERM...
(Today through Friday night)
Issued at 341 AM CST Wed Jan 24 2024
Presently a well amplified shortwave resting east of the Four
Corners regions abuts a subtropical ridge of high pressure SE of the
Bahamas. These two features along with the upper level Pacific
moisture create an enhanced SW'ly Jet max over the southern Plains /
TX/LA Gulf Coast. At the surface SSE winds continue to pump in amble
low level moisture which has aided in more instability than
previously seen as per last night's sounding and fcst soundings
throughout this afternoon. Impressive PWAT's between 1.70-2.10" are
in the range throughout the day. Therefore, given previous rounds of
precipitation and continued high confidence in excessive rainfall
amounts area wide storm totals expected to be 4-8" inches areawide
across the CWA with locally higher amounts possible. These are
highly efficient rain producing showers and storms.
This quasi stationary boundary will slowly meander eastward as it
extends from the TX Gulf Coast, northward wrapping east over the
Great Lakes region as the subtropical high in the western Atlantic
is slow to modify further east. Regardless, with continued low level
and surface S'ly flow underneath a well pronounced region of
difluence aloft associated with Jet max across ARKLATEX, it is
important to note that the setup in place facilitates multiple
rounds of heavy precipitation through Thursday early AM hours.
Appropriate flood hazard headlines are in place for this reason. For
the remainder of the short term, the surface SSE'ly flow with a very
favorable speed and veering directional shear environment aloft
allows the potential of a tornado, damaging winds, hail for
convective hazards primarily through tonight as outlined in the SPC
Slight chance across portions of the CWA. The major hindrance to
these hazards not being more in the forecast picture is due to some
is the lack of buoyancy in the lower portion of the troposphere.
By Friday morning, the associated shortwave widens and the frontal
boundary begins to accelerate east across the lower Mississippi
Delta while extending NNE along the Eastern Seaboard which signals
the end, at least briefly, for this system. A secondary trough
downstream associated with the same shortwave over the western
Plains attempts to back build surface troughing along the TX/LA Gulf
Coast. Confidence is still not great on if the developing boundary
in the western Gulf will lift back northwest with the surface trough
or progress further toward the eastern Gulf. Nonetheless, POPS were
kept in the forecast for this reason and will be adjusted to new
guidance.
Kowalski/30
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 341 AM CST Wed Jan 24 2024
Looking ahead, we continue through the rest of Friday into the
early weekend with the parent slow moving shortwave now over the
central plains / northern TX. With each deterministic run having
quite some spread, taking a blended model approach illustrates a
higher confidence some impact of rainfall to the lower parishes
and counties. The parent shortwave will accelerate through the
weekend leading to this trough and any rain related impacts to be
faster moving, however, if cells are efficient, there may produce
further flood headlines. By Sunday the low shifts over the
Northeast CONUS with strong high pressure building SW of the
Rockies. The high pressure building SE across the central plains
reaches into the Western Gulf and persists through the remainder
of the long term while gradually broadening through Tuesday night,
keeping conditions primarily dry.
Kowalski/30
&&
.AVIATION...
(06Z TAFS)
Issued at 1140 PM CST Tue Jan 23 2024
No changes to previous TAF thinking.
Over the next 24 hours, here's the definite for area terminals.
Low ceilings are expected at all sites with such a deep moist
layer showing up in forecast soundings. Showers and thunderstorms,
also given the deep moisture to go along with a nearby sfc trof
and passing disturbance aloft, especially tomorrow morning. Dense
fog, both of the marine variety moving in off the Gulf, as well as
a hybrid fog as the low ceilings mix down.
25
&&
.MARINE...
Areas of dense fog will continue for the near shore waters, lakes,
and bays as warm and moist air continues over the very cold shelf
waters. The dense fog is expected to continue through Wednesday
morning, with a Dense Fog Advisory continuing for these areas.
Otherwise, a large upper level trough over the Western U.S. will
send periodic disturbances that will keep high chances of showers
and thunderstorms across the region through Friday night. The next
cold front expected to move through Saturday morning, bringing an
end of the rainfall and offshore flow for the weekend.
08/DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 70 60 71 52 / 100 90 70 20
LCH 69 61 70 55 / 100 80 60 30
LFT 72 66 73 62 / 100 90 60 60
BPT 70 60 71 55 / 90 80 60 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Thursday morning for LAZ027>033-044-045-073-
074-141>143-152-153-241>243-252-253.
Dense Fog Advisory until 10 AM CST this morning for LAZ073-074-
152-241>243-252>254.
TX...Flood Watch through Thursday morning for TXZ180-201-259>262-515-
516-615-616.
Dense Fog Advisory until 10 AM CST this morning for TXZ615-616.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ430-432-
435-436-450-452-455.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...30In the hours before
Special weather statement, Jan 24, 12:15 AM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1215 AM CST Wed Jan 24 2024
LAZ045-153-154-253-254-240700-
Lower Iberia LA-Upper Iberia LA-Lower St. Mary LA-Upper St. Mary LA-
Upper St. Martin LA-
1215 AM CST Wed Jan 24 2024
...A STRONG THUNDERSTORM WILL IMPACT IBERIA...NORTHWESTERN ST. MARY
AND NORTHWESTERN ST. MARTIN PARISHES THROUGH 100 AM CST...
At 1214 AM CST, Doppler radar was tracking a strong thunderstorm over
Lydia, or near Avery Island, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
New Iberia, Catahoula, St. Martinville, Jeanerette, Avery Island,
Baldwin, Loreauville, Butte La Rose, Glencoe, Lydia, Acadiana
Regional Airport, Sorrel, Cote Blanche Island, Atchafalaya Welcome
Center, Lake Fausse Pointe, Charenton, and Atchafalaya National
Wildlife Refuge.
This includes Interstate 10 in Louisiana between mile markers 121 and
126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2996 9141 2996 9147 2993 9145 2974 9171
2985 9186 2984 9197 2991 9198 3039 9171
3040 9168 3042 9170 3047 9167 3044 9164
3039 9162 3036 9165 3026 9159 3023 9148
3010 9147 3010 9138 3006 9137 3006 9129
TIME...MOT...LOC 0614Z 215DEG 28KT 2992 9182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
78Special weather statement, Jan 24, 1:17 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
117 AM CST Wed Jan 24 2024
LAZ033-045-240800-
St. Landry LA-Upper St. Martin LA-
117 AM CST Wed Jan 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. MARTIN AND EAST
CENTRAL ST. LANDRY PARISHES THROUGH 200 AM CST...
At 117 AM CST, Doppler radar was tracking a strong thunderstorm over
Butte La Rose, or near Catahoula, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Catahoula, Krotz Springs, Henderson, Butte La Rose, Atchafalaya
Welcome Center, Atchafalaya National Wildlife Refuge, and Parks.
This includes Interstate 10 in Louisiana between mile markers 115 and
126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3011 9162 3023 9186 3056 9176 3052 9173
3051 9173 3051 9175 3050 9176 3050 9170
3044 9164 3039 9162 3036 9165 3035 9162
3031 9162 3028 9159 3026 9159 3024 9156
3024 9149
TIME...MOT...LOC 0717Z 215DEG 28KT 3027 9167
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
78The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 12:15 AM CST | Special Weather Statement | LCH | Saint Martin | 45 min |
| Jan 24, 1:17 AM CST | Special Weather Statement | LCH | Saint Martin | 43 min |
| Jan 24, 2:40 AM CST | Flash Flood Warning | LCH | Calcasieu, Cameron | 7 hr |
| Jan 24, 3:40 AM CST | Flash Flood Warning | LCH | Beauregard, Calcasieu | 5 hr |
| Jan 24, 4:03 AM CST | Flash Flood Warning | LCH | Allen, Avoyelles, Evangeline, Jefferson Davis, Rapides | 9 hr |
| Jan 24, 4:23 AM CST | Flash Flood Warning | LCH | Beauregard, Calcasieu | 6 hr |
| Jan 24, 5:05 AM CST | Special Marine Warning | LCH | 55 min | |
| Jan 24, 5:39 AM CST | Flash Flood Warning | LCH | Acadia, Avoyelles, Evangeline, Saint Landry | 8 hr |
| Jan 24, 5:53 AM CST | Special Marine Warning | LCH | 67 min | |
| Jan 24, 5:54 AM CST | Special Marine Warning | LCH | 23 min | |
| Jan 24, 6:40 AM CST | Flash Flood Warning | LCH | Calcasieu, Cameron | 4 hr |
| Jan 24, 7:33 AM CST | Flash Flood Warning | LCH | Acadia, Jefferson Davis, Lafayette, Saint Landry, Vermilion | 3 hr |
| Jan 24, 7:47 AM CST | Special Marine Warning | LCH | 28 min | |
| Jan 24, 8:22 AM CST | Special Marine Warning | LCH | 23 min | |
| Jan 24, 8:26 AM CST | Flash Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin, Vermilion | 3 hr |
| Jan 24, 8:54 AM CST | Special Marine Warning | LCH | 36 min | |
| Jan 24, 9:06 AM CST | River Flood Watch | LCH | Allen | 49 hr |
| Jan 24, 9:06 AM CST | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 21 days |
| Jan 24, 9:06 AM CST | River Flood Warning | LCH | Vernon | 35 hr |
| Jan 24, 9:06 AM CST | River Flood Warning | LCH | Allen | 21 days |
| Jan 24, 9:06 AM CST | River Flood Warning | LCH | Allen, Jefferson Davis | 21 days |
| Jan 24, 9:06 AM CST | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 21 days |
| Jan 24, 9:06 AM CST | River Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 63 hr |
| Jan 24, 9:29 AM CST | Areal Flood Warning | LCH | Calcasieu | 8 hr |
| Jan 24, 12:59 PM CST | Special Marine Warning | LCH | 46 min | |
| Jan 24, 1:40 PM CST | Areal Flood Warning | LCH | Acadia, Avoyelles, Evangeline, Saint Landry | 3 hr |
| Jan 24, 1:59 PM CST | Special Marine Warning | LCH | 61 min |
Nearby
Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.